There is something to be said about the fact that antidepressants and tranquilizers just do not mix well together when prescribed to the same patient. Surely, it seems like such a good idea at first. Prescribe an anti-depressant such as an SSRI as a 1st line of pharmaceutical treatment and then prescribe some sot of a benzodiazepine tranquilizer for bad anxiety/panic attacks/insomnia/nightmares. Sounds like a winner, right? Sadly, benzodiazepines can worsen pre-existing depression, as Styron correctly noted. Having read Darkness Visible in its entirety, I do recall that the first tranquilizer Styron was prescribed was Ativan, not Halcion. Somewhere along the lines, Styron receives a change from an already short-to-intermediate acting Ativan to an even shorter acting Halcion that can be even more problematic than Ativan. The author of this article correctly notes that Dalmane was given to Styron at the hospital to stop Halcion, but Dalmane is also a benzodiazepine tranquilizer, and not an antihistamine, as the author suggests. As cold turkey from any long term benzo use is not recommended under any circumstances, it makes sense that Styron was given a much longer lasting Dalmane in place of the short-acting Halcion, which has such a ridiculously short half-life that it may be impossible to taper off of directly. It’s no wonder Styron was so angry at the FDA about allowing this particular drug. But going back to my original theme, I have myself exeprienced much agitated depression from benzodiazepine tolerance and withdrawal syndrome, and it is actually that this syndrome, when severe enough, will make a patient generally unable to tolerate an antidepressant that might have been tolerated prior to commencing the use of benzodiazepine. Now, if a psychiatrist insists on a patient taking the antidepressant, then the patient faces a dilemma of either a) not taking the antidepressant at all and pretending that they do, b) taking it in much smaller dosages, as the ability to tolerate it is further reduced, or c) allowing the doctor to add another CNS depressant type medication to be able to tolerate the anti-depressant or d) increase the dose of the prescribed benzo to counter the antidepressant’s side effects, risking even more problems with benzodiazepines and even more central nervous system instability, which may in the end cause the patient to be labeled “treatment-resistant”. Nowadays, whenever I see the words “treatment resistant”, I always can’t help but wonder if benzodiazepine is/was a part of their medication regimen.